Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 96, NWS Birmingham, AL

March 10, 2000Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2000, 6:39 AM CST for Pickens County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2000, 6:39 AM CST (12:39 UTC)
Expired
Mar 10, 2000, 7:15 AM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 101240
SVRBHM
ALC107-101315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 AM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 715 AM CST.

* AT 639 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ETHELSVILLE...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REFORM...GORDO...ETHELSVILLE AND CARROLLTON.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:20 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 10, 3:20 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
320 AM CST FRI MAR 10 2000

MODELS ARE IN EXCELLENT AGREEMENT FOR THE NEXT 36HRS.  SYNOPTICALLY
THINGS LOOK VERY MUCH LIKE EXPECTED...EXCEPT THE FRONT STALLED A
BIT NORTH OF WHERE I THOUGHT IT WOULD BE.  THIS WILL MOVE THE MAIN
CONCERN THREAT AREA TODAY...THE TWO SHORT WAVES THAT FORM ON THE
STALLED FRONT...A BIT NORTH.

THERE SEEMS TO BE A THREE PART FORECAST CONCERN FOR THE NEXT 36HRS.
THE TWO IMPULSES THAT FORM TODAY...AND THE FRONT/SQUALL LINE ON
FRIDAY NIGHT INTO SATURDAY.  BASED ON TIME HEIGHTS AND FORECAST
SOUNDINGS...IT APPEARS THE FIRST IMPULSE WILL MAINLY AFFECT NW AL
THIS AFTERNOON.  THE SECOND IMPULSE WILL AFFECT CENTRAL AL THIS THIS
AFTERNOON AD THIS EVENING.

THE FRONT/SQUALL LINE MOVES THROUGH THE STATE FRIDAY NIGHT INTO
SATURDAY.  GREATEST CONCERN FOR SEVERE WEATHER WILL BE NORTHWESTERN
THIRD OF STATE DURING OVERNIGHT HOURS.

S

PRELIMINARY NUMBERS...SUBJECT TO CHANGE.  FOR COORDINATION PURPOSES
ONLY.  FCSTR 80

HSV ET 069/055 058/035 054 4862
BHM ET 074/058 062/035 058 5882
MGM ET 079/059 067/040 061 5561

.BHM...NONE.

80

NNNN

In the hours before

Local storm report, Mar 10, 2:51 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
251 AM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    COTTONDALE                AL   1.00 INCH HAIL
03/10/00   TUSCALOOSA                     PEA TO QUARTER SIZE HAIL

DES
Special weather statement, Mar 10, 5:30 AM CST, 1 hour 9 minutes before
ALZ001>038-040>050-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST FRI MAR 10 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND SATURDAY MORNING...

A STRONG STORM SYSTEM WILL DEVELOP OVER THE LOWER MISSISSIPPI VALLEY
LATER TODAY...AND WILL MOVE EASTWARD TOWARD ALABAMA TONIGHT.  A
STRONG COLD FRONT WILL ACCOMPANY THIS STORM SYSTEM...AND SHOULD MOVE
INTO THE STATE BY EARLY SATURDAY.

THE AIRMASS OVER ALABAMA WILL REMAIN MOIST AND FAIRLY UNSTABLE
TODAY...AND SCATTERED THUNDERSTORMS WILL CONTINUE OVER MOST OF THE
AREA THROUGH THE MORNING AND AFTERNOON HOURS.  A FEW OF THESE
STORMS MAY BECOME LOCALLY SEVERE TODAY...WITH THE MAIN THREAT
BEING LARGE HAIL.  HOWEVER...WIDESPREAD SEVERE WEATHER IS UNLIKELY
THROUGH THIS AFTERNOON.

AS THE SURFACE FRONT AND UPPER LEVEL STORM SYSTEM MOVE OUT OF
THE LOWER MISSISSIPPI VALLEY TONIGHT...NUMEROUS STRONG
THUNDERSTORMS ARE LIKELY TO DEVELOP WEST OF ALABAMA THIS
EVENING....AND MOVE INTO THE STATE OVERNIGHT.  AT THIS TIME...IT
APPEARS THE BEST CHANCE FOR SEVERE WEATHER OVER NORTH AND CENTRAL
ALABAMA WILL BE AFTER 10 PM TONIGHT...WITH STRONG STORMS POSSIBLE
AREAWIDE THROUGH THE OVERNIGHT HOURS.  SOME OF THE SEVERE STORMS MAY
ALSO PERSIST OVER EASTERN ALABAMA THROUGH THE MORNING HOURS SATURDAY.
THE MAIN SEVERE THREAT WILL BE STRAIGHT LINE WINDS...BUT UPPER LEVEL
WIND FORECASTS SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES AS WELL
TONIGHT AND EARLY SATURDAY.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECASTS...AND STATEMENTS...AND PREPARE FOR POSSIBLE
ACTIVATION LATER TODAY THROUGH SATURDAY MORNING.

PLEASE KEEP UP WITH THE LATEST WEATHER STATEMENTS AND FORECASTS ON
THIS DEVELOPING WEATHER EVENT.

NNNN
Local storm report, Mar 10, 5:35 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
535 AM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 AM    HANCEVILLE                AL   1.00 INCH HAIL
03/10/00   CULLMAN

JD

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:55 PM CSTSevere Thunderstorm WarningBMXTuscaloosa35 min
Mar 9, 9:27 PM CSTSevere Thunderstorm WarningBMXTuscaloosa18 min
Mar 10, 1:27 AM CSTSevere Thunderstorm WarningBMXPickens33 min
Mar 10, 2:14 AM CSTSevere Thunderstorm WarningBMXTuscaloosa46 min
Mar 10, 3:47 AM CSTSevere Thunderstorm WarningBMXBlount, Cullman43 min
Mar 10, 8:53 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby37 min
Mar 10, 10:07 AM CSTSevere Thunderstorm WarningBMXClay, Talladega23 min
Mar 10, 11:38 AM CSTSevere Thunderstorm WarningBMXRandolph37 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXCullman, Winston36 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXMorgan36 min
Mar 10, 11:58 AM CSTSevere Thunderstorm WarningBMXLawrence32 min
Mar 10, 12:47 PM CSTSevere Thunderstorm WarningBMXLamar28 min
Mar 10, 1:48 PM CSTSevere Thunderstorm WarningBMXFayette27 min
Mar 10, 1:52 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Mar 10, 2:23 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery37 min
Mar 10, 2:42 PM CSTSevere Thunderstorm WarningBMXLamar48 min
Mar 10, 2:58 PM CSTSevere Thunderstorm WarningBMXBullock, Macon32 min
Mar 10, 3:21 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin39 min
Mar 10, 3:27 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Russell48 min
Mar 10, 3:31 PM CSTSevere Thunderstorm WarningBMXGreene29 min
Mar 10, 3:55 PM CSTSevere Thunderstorm WarningBMXPickens35 min
Mar 10, 3:57 PM CSTSevere Thunderstorm WarningBMXWalker48 min
Mar 10, 4:03 PM CSTTornado WarningBMXWalker27 min
Mar 10, 4:11 PM CSTSevere Thunderstorm WarningBMXLamar49 min
Mar 10, 4:13 PM CSTSevere Thunderstorm WarningBMXRussell47 min
Mar 10, 4:19 PM CSTSevere Thunderstorm WarningBMXHale, Tuscaloosa26 min
Mar 10, 4:29 PM CSTTornado WarningBMXWalker31 min
Mar 10, 4:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 10, 4:36 PM CSTSevere Thunderstorm WarningBMXPerry24 min
Mar 10, 4:41 PM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Mar 10, 4:48 PM CSTTornado WarningBMXTuscaloosa42 min
Mar 10, 4:52 PM CSTSevere Thunderstorm WarningBMXBibb, Perry23 min
Mar 10, 4:54 PM CSTSevere Thunderstorm WarningBMXWalker, Winston36 min
Mar 10, 4:55 PM CSTSevere Thunderstorm WarningBMXFayette35 min
Mar 10, 4:57 PM CSTSevere Thunderstorm WarningBMXLamar33 min
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXRussell31 min
Mar 10, 5:13 PM CSTTornado WarningBMXPerry32 min
Mar 10, 5:18 PM CSTTornado WarningBMXFayette, Walker42 min
Mar 10, 5:19 PM CSTTornado WarningBMXTuscaloosa26 min
Mar 10, 5:23 PM CSTSevere Thunderstorm WarningBMXBibb37 min
Mar 10, 5:43 PM CSTSevere Thunderstorm WarningBMXFranklin32 min
Mar 10, 5:43 PM CSTTornado WarningBMXTuscaloosa32 min
Mar 10, 5:50 PM CSTTornado WarningBMXJefferson40 min
Mar 10, 5:57 PM CSTTornado WarningBMXWalker33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.